Alert archive / North Carolina / Wind Advisories in 2018
Wind Advisory 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Dec 20, 2018, 4:19 AM EST. It took effect at Dec 20, 2018, 9:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 4:19 AM EST (09:19 UTC)
- In effect from
- Dec 20, 2018, 9:00 PM EST
- Expired
- Dec 21, 2018, 6:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
959 WWUS72 KMHX 200919 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 419 AM EST Thu Dec 20 2018 NCZ095-103-104-202130- /O.NEW.KMHX.WI.Y.0016.181221T0200Z-181221T1100Z/ Carteret-Outer Banks Dare-Outer Banks Hyde- Including the cities of Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 419 AM EST Thu Dec 20 2018 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST FRIDAY... The National Weather Service in Newport/Morehead City has issued a Wind Advisory, which is in effect from 9 PM this evening to 6 AM EST Friday. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * TIMING...This evening through early Friday morning, with the strongest winds occurring within several hours of midnight tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
904 WWUS72 KMHX 201941 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 241 PM EST Thu Dec 20 2018 NCZ095-103-104-210900- /O.CON.KMHX.WI.Y.0016.181221T0200Z-181221T1100Z/ Carteret-Outer Banks Dare-Outer Banks Hyde- Including the cities of Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 241 PM EST Thu Dec 20 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST FRIDAY... * WINDS...South 25 to 35 mph with gusts up to 45 mph. * TIMING...This evening through early Friday morning, with the strongest winds occurring within several hours of midnight tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
178 WWUS72 KMHX 210841 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 341 AM EST Fri Dec 21 2018 NCZ095-103-104-211100- /O.CON.KMHX.WI.Y.0016.000000T0000Z-181221T1100Z/ Carteret-Outer Banks Dare-Outer Banks Hyde- Including the cities of Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 341 AM EST Fri Dec 21 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * WINDS...South 25 to 35 mph with gusts up to 40 mph. * TIMING...Through early this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
631 WWUS72 KMHX 211109 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 609 AM EST Fri Dec 21 2018 NCZ095-103-104-212315- /O.EXP.KMHX.WI.Y.0016.000000T0000Z-181221T1100Z/ /O.NEW.KMHX.WI.Y.0017.181221T1800Z-181222T1200Z/ Carteret-Outer Banks Dare-Outer Banks Hyde- Including the cities of Morehead City, Beaufort, Newport, Atlantic Beach, Emerald Isle, Kitty Hawk, Nags Head, Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke 609 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST SATURDAY... The National Weather Service in Newport/Morehead City has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 7 AM EST Saturday. * WINDS...Southwest 25 to 35 mph with gusts up to 45 mph. * TIMING...This afternoon through tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down, and saturated soils will make trees with shallow root more likely to uproot. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NCZ098-212315- /O.NEW.KMHX.WI.Y.0017.181221T1800Z-181222T1200Z/ Onslow- Including the cities of Jacksonville, Richlands, Swansboro, and North Topsail Beach 609 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST SATURDAY... The National Weather Service in Newport/Morehead City has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 7 AM EST Saturday. * WINDS...Southwest 25 to 35 mph with gusts up to 45 mph along the immediate coast. * TIMING...This afternoon through tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down, and saturated soils will make trees with shallow root more likely to uproot. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 31 to 39 mph or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Dec 20, 3:54 AM EST, 25 minutes earlier.
Area forecast discussion, Dec 20, 3:54 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
354 AM EST Thu Dec 20 2018
.SYNOPSIS...
A strong area of low pressure will impact the region today
into tomorrow. High pressure will build over the area over this
weekend into early next week. A dry front will pass through
Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 3 AM Thu...A coastal trough/warm front will remain just
off the coast early this morning, bringing light to moderate
rainfall to mainly coastal areas.
Today...Strong, stacked low pressure will progress from the
Southeast towards the Mid-Atlantic, bringing continued active
weather. Low and mid level moisture advection will continue to
increase as the surface warm front moves onshore this morning,
then progresses across the area through midday and the
afternoon. Rainfall is likely along and behind this warm front,
as PWAT values increase to 1.5 to 1.75 inches within a
conditionally unstable airmass. The humid, subtropical airmass
being advected in will allow temps to climb into the mid-to-
upper 60s for most despite the overcast conditions and rainfall.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 315 AM Thu...Conditions will continue to deteriorate this
evening through early Friday morning as A strong (60+ kt @850
mb) low level jet developing on the east side of the low passing
inland brings surging theta-e values and gusty winds. Rainfall
will continue to overspread the area, with the heaviest rainfall
expected to focus along a thermally-weak surface cold front
that will cross the area late evening through early Friday
morning. PWAT values near 2 inches and low level flow roughly
parallel to the direction of the front spell the potential for
a line of very heavy rainfall in storms that could train as they
cross the area. This training of storms could bring several
inches of rainfall to already saturated soils within a couple
of hours, especially along coastal areas, and a flash flood
watch remains in effect. Additionally, very strong shear focused
in the low levels means that damaging wind gusts, and possibly
a tornado or two, are possible with the passage of the line of
storms, and SPC has included most of eastern North Carolina
within the area with a slight risk for severe storms.
Guidance indicates that the progression of the cold front will
slow as it crosses the area, and the Outer Banks and Down East
Carteret County look to be at the greatest risk for flash
flooding and severe weather. Additionally, the strong winds
mixing to the surface ahead of the approaching cold front has
solicited the issuance of a wind advisory for these areas.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 345 AM Thursday...Upper level low pressure will lift away
from the area Friday into Friday night with high pressure
building east over the region Saturday through the middle of
next week with dry seasonal weather.
Friday and Friday night...Some lingering showers will likely,
especially near the coast Friday as axis of upper level low
lifts out to the northeast across the area producing steep lapse
rates and scattered showers. Drying should occur from the west
by later Friday night as dewpoints drop into the 30s as high
pressure begins to build in from the west. After temperatures
warm well into the 60s Friday, lows Friday night drop back into
the low/mid 40s.
Saturday through Wednesday...High pressure builds east over the
region through midweek. This will lead to dry weather with
seasonal temperatures with highs mainly in the 50s to around 60
and lows mostly in the 30s inland and 40s near the beaches.
Medium range models indicate a return of some moisture toward
the end of the period as another storm moves well north and
west of the area toward the Great Lakes, but any precipitation
looks to hold off until Thursday per the GFS and Friday per the
European.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Short Term /through 06Z Friday/...
As of 1 AM Thu...Periods of flight restrictions are possible
through the morning as rainfall coverage gradually increases
across the area. Have opted to prevail MVFR conditions at all
terminals through mid-to-late morning, though IFR conditions are
possible at times with passing storms. VFR conditions will
prevail around midday, though period of flight restrictions
remain possible as rainfall continues to plague the terminals.
The most hazardous conditions of the period will arrive this
evening and overnight, as strong low level winds will bring LLWS
into the forecast, and the potential for strong wind gusts in
showers and thunderstorms. Significant visibility restrictions
are also possible overnight in heavy rainfall.
Long Term /Friday through Monday/...
As of 345 AM Thursday...Some periods of sub-VFR conditions will
be possible on Friday as scattered showers continue as axis of
upper level low lifts northeast across the region. The
precipitation should come to an end Friday night with dry high
pressure controlling the weather Saturday into Monday with
mostly VFR conditions expected.
&&
.MARINE...
Short Term /through Tonight/...
As of 330 AM Thu...Moderate southeast winds will persist
through the morning, before increasing beginning this afternoon
as low pressure moves closer to the area. Winds and seas will
become hazardous to all mariners this evening and overnight as
the low passes inland, with strong winds and large seas expected
for coastal areas. A Gale Warning has been issued for the
coastal waters south of Oregon Inlet. Elsewhere, cooler water
temps will inhibit some mixing of the strongest winds to the
surface, but SCA conditions with the potential for occasional
gusts to 35 kts are still expected for all marine areas
overnight. Also of note, a line of strong to severe storms may
work across the area overnight, bringing the threat for
gusty/erratic winds and waterspouts.
Large seas will also result in large surf for southerly facing
beaches east of Bogue Inlet late tonight, and a High Surf
Advisory has been issued, with at least minor coastal erosion
possible.
Long Term /Friday through Monday/...
As of 350 AM Thursday...As a strong upper level low moves away
from the region, gusty winds and rough seas will persist Friday
into Saturday before subsiding on Sunday. Winds will gust to as
high as 40 knots over the coastal waters Friday night into
Saturday as seas build to as high as 18 feet, especially central
waters, as winds become SW/W behind the storm system. Winds/seas
should eventually drop to below SCA criteria Sunday afternoon
into Monday with W/NW winds 10-15 knots and seas dropping to 2-4
feet by Monday.
&&
.HYDROLOGY...
As of 335 AM Thu...Deep moisture will accompany this storm as
precipitable water approaches 2 inches tonight which is at the
max observed for mid to late Dec and about 4 std deviations
above average. This moisture in combo with strong lift ahead of
the upr trf will lead to bouts of heavy rain with model QPF
totals cont in the 2-4 inch range, with the highest values near
the coast. In coord with surrounding offices have issued a Flash
Flood Watch for all but our deep inland counties Thu aftn into
Fri as the ground is saturated and bulk of the rain will runoff
leading to threat of flooding.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from 1 PM EST this afternoon through Friday
morning for NCZ045>047-080-081-092>095-098.
Wind Advisory from 9 PM this evening to 6 AM EST Friday for
NCZ095-103-104.
High Surf Advisory from 8 PM this evening to 8 AM EST Friday
for NCZ095-103-104.
Flash Flood Watch from 3 PM EST this afternoon through Friday
afternoon for NCZ103-104.
MARINE...Small Craft Advisory from 4 PM this afternoon to 2 AM EST
Friday for AMZ136-137.
Small Craft Advisory from 4 PM this afternoon to 3 PM EST
Saturday for AMZ135.
Small Craft Advisory from 7 PM this evening to 5 AM EST Friday
for AMZ130-131.
Gale Warning from 8 PM this evening to 5 AM EST Saturday for
AMZ152-154.
Gale Warning from 8 PM this evening to 1 AM EST Saturday for
AMZ156-158.
Small Craft Advisory from 4 PM this afternoon to 7 AM EST
Sunday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...CTC
AVIATION...CTC/CB
MARINE...CTC/CB
HYDROLOGY...MHXHazardous weather outlook, Dec 19, 7:09 PM EST, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 709 PM EST Wed Dec 19 2018 NCZ029-044-079-090-091-210015- Martin-Pitt-Greene-Duplin-Lenoir- 709 PM EST Wed Dec 19 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Developing low pressure is forecast to move across North Carolina tomorrow into Friday, and could produce a variety of impacts. Heavy rains will occur tomorrow into Friday, with 2 to 4 inches of rainfall expected, which will likely cause flooding for low lying/poor drainage areas. Strong winds are expected along the immediate coast tomorrow night into Friday, as well as the threat of severe thunderstorms across the eastern half of the area tomorrow night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-210015- Outer Banks Dare-Outer Banks Hyde- 709 PM EST Wed Dec 19 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Developing low pressure is forecast to move across North Carolina tomorrow into Friday, and could produce a variety of impacts. Heavy rains will occur tomorrow into Friday, with 2 to 4 inches of rainfall expected, which will likely cause flooding for low lying/poor drainage areas. Strong winds are expected along the immediate coast tomorrow night into Friday, as well as the threat of severe thunderstorms across the eastern half of the area tomorrow night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-092>095-098-210015- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven- Pamlico-Carteret-Onslow- 709 PM EST Wed Dec 19 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Developing low pressure is forecast to move across North Carolina tomorrow into Friday, and could produce a variety of impacts. Heavy rains will occur tomorrow into Friday, with 2 to 4 inches of rainfall expected, which will likely cause flooding for low lying/poor drainage areas. Strong winds are expected along the immediate coast tomorrow night into Friday, as well as the threat of severe thunderstorms across the eastern half of the area tomorrow night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:02 AM EST | Gale Warning | MHX | 51 hr | |
| Dec 20, 4:14 AM EST | High Surf Advisory | MHX | 57 hr | |
| Dec 20, 5:27 PM EST | Special Marine Warning | MHX | 48 min | |
| Dec 20, 5:51 PM EST | Special Weather Statement | MHX | Carteret, Onslow | 54 min |
| Dec 20, 6:12 PM EST | Special Marine Warning | MHX | 48 min |
Nearby
Wind Advisories in North Carolina, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.